Nevada, 2011Heavy Snow and High Wind in Nevada, March 20 to 21, 2011
March 20 to 21, 2011 · NWS VEF · 5 events in 4 counties and zones
A powerful Pacific storm system produced high winds, including extreme downslope winds, and locally heavy high elevation snow over the Mojave Desert and southern Great Basin.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Pacific storm system produced high winds, including extreme downslope winds, and locally heavy high elevation snow over the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 19, 10:03 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 19, 10:03 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1103 PM PDT SAT MAR 19 2011
UPDATED WATCH/WARNING/ADVISORY SECTION
.SYNOPSIS...GUSTY SOUTHERLY WINDS CAN BE EXPECTED AT TIMES THROUGH
SUNDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO MOVE SOUTH ALONG
THE WEST COAST. MEANWHILE...HEAVY SNOW WILL DEVELOP LATER TONIGHT
OVER THE SIERRA WHICH WILL CONTINUE THROUGH SUNDAY. THE PACIFIC
STORM WILL THEN MOVE INLAND SUNDAY NIGHT AND ACROSS NEVADA ON MONDAY
WITH PRECIPITATION SPREADING ACROSS THE AREA. GENERALLY DRY
CONDITIONS ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY NIGHT BEFORE
ANOTHER STORM MOVES INTO THE AREA DURING THE MIDDLE OF NEXT WEEK.
&&
.UPDATE...THE SHORTWAVE TROUGH THAT PRODUCED LIGHT RAIN SHOWERS
AROUND CLARK COUNTY AND SNOW IN THE MOUNTAINS DURING THE LATE
AFTERNOON AND EARLY EVENING IS QUICKLY MOVING INTO SOUTHWEST UTAH
THIS EVENING. SHORTWAVE WAS SOMEWHAT BETTER INITIALIZED BY THE 00Z
MODELS. SATELLITE SHOWS THAT THERE IS A NICE BREAK IN THE CLOUD
COVER ALLOWING FOLKS TO OBSERVE THE MOON THIS EVENING. CLOUDS WILL
START TO ROLL BACK IN AFTER MIDNIGHT AS MAIN AREA OF LOW PRESSURE
MOVES INTO CALIFORNIA. REGARDING THE WIND ADVISORY. ONLY STATION
CURRENTLY HITTING ADVISORY CRITERIA IS THE RED ROCK
RAWS...EVERYWHERE ELSE WINDS HAVE SUBSIDED. WILL CONTINUE THE
WIND ADVISORY UNTIL 11 PM FOR THE RED ROCK AREA BUT GO AHEAD CANCEL
ELSEWHERE.
&&
.AVIATION...FOR MCCARRAN...THERE WILL BE A SIGNIFICANT INCREASE IN
MID/LOWER LEVEL CLOUD COVERAGE EARLY SUNDAY MORNING...WITH A CHANCE
OF PRECIP BY LATE SUNDAY AFTERNOON OVER THE MOUNTAINS AND SUNDAY
EVENING AT KLAS. THE BEST CHANCE WILL BE MIDNIGHT SUNDAY THROUGH
ABOUT NOON MONDAY. CEILINGS DURING THAT TIME FRAME COULD FALL BELOW
5K FEET...OTHERWISE...THEY ARE EXPECTED TO REMAIN AROUND 10KFT.
SURFACE WINDS WILL REMAIN RELATIVELY STRONG...AND OUT OF THE
SOUTHWEST THROUGH MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM DEEPENING OFF THE COAST WILL
RESULT IN STRONG SOUTH/SOUTHWEST WINDS THROUGH THE WEEKEND...WITH
SUSTAINED WIND SPEEDS OF 20-30KTS AND GUSTS UP TO 40KTS. PRECIP WILL
MAINLY BE CONFINED TO THE SIERRA THROUGH MIDNIGHT...BUT THEN BEGIN
TO SPREAD EAST INTO KBIH AND KDRA EARLY SUNDAY MORNING.
&&
.PREV UPDATE...
447 PM PDT SAT MAR 19 2011
LIGHT RAIN/SPRINKLES BEGIN REPORTED IN PARTS OF THE LAS VEGAS VALLEY
WITH RADAR SHOWING AN AREA OF HIGHER RETURNS OVER WESTERN CLARK
COUNTY AND NORTHEAST SAN BERNARDINO COUNTY NEAR MOUNTAIN PASS.
UPDATED PRODUCTS WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION...
245 PM PDT SAT MAR 19 2011
.SHORT TERM...THE OVERALL PATTERN THIS AFTERNOON IS FAVORABLE FOR
STRONG AND GUSTY WINDS BUT MANY AREAS IN THE WIND ADVISORY HAVE
STRUGGLED TO REACH ADVISORY CRITERIA. NYE COUNTY HAS HAD QUITE A FEW
SITES VERIFYING THE WIND ADVISORY BUT ELSEWHERE THE SPEEDS HAVE
FLUCTUATED QUITE A BIT...ONLY ONCE IN A WHILE APPROACHING WIND
ADVISORY LEVELS. SINCE THE PATTERN IS FAVORABLE AND HIGH RESOLUTION
MODELS STILL SUPPORT STRONG WINDS...I LEFT THE ADVISORIES IN EFFECT
UNTIL 11 PM AS SCHEDULED.
OTHERWISE...FOR THE SHORT TERM PERIOD THROUGH MONDAY NIGHT THE
MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE PROGRESSION AND
EVOLUTION OF THE PACIFIC STORM SYSTEM MOVING DOWN THE COAST TONIGHT.
HOWEVER...THE SPECIFIC PRECIPITATION AMOUNTS VARY QUITE A BIT. ONE
THING THAT LOOKS PRETTY CERTAIN IS THAT SIGNIFICANT SIERRA SNOWFALL
IS LIKELY AFTER 06Z TONIGHT THROUGH SUNDAY NIGHT AND I UPGRADED THE
WINTER STORM WATCH TO A WINTER STORM WARNING BUT STARTED IT 12 HOURS
EARLIER SINCE THERE IS GOOD MODEL CONSENSUS SUPPORTING THAT. NOT
MUCH CHANCE OF PRECIPITATION EAST OF THE SIERRA TONIGHT BUT THERE
WILL BE A CHANCE OF RAIN AND SNOW PROGRESSING SLOWLY EASTWARD SUNDAY
INTO ABOUT THE NORTHWEST HALF OF THE FORECAST AREA. THE MAIN CONCERN
FOR SUNDAY BESIDES HEAVY SNOW IN THE SIERRA WILL BE WINDS. AS THE
LOW DROPS SOUTH ALONG THE COAST THE WIND FLOW BACKS TO A MORE
SOUTHERLY DIRECTION WHICH TENDS TO FAVOR STRONG WINDS UP THE OWENS
VALLEY AND DEATH VALLEY ALONG WITH ESMERALDA AND CENTRAL NYE
COUNTIES. MOS GUIDANCE FOR BISHOP...ESPECIALLY THE NAM...CONTINUES
TO INDICATE VERY STRONG SUSTAINED WINDS. I KEPT THE HIGH WIND WATCH
IN EFFECT SINCE I WAS NOT VERY CONFIDENT IN WINDS REACHING HIGH WIND
WARNING LEVELS BASED ON THE LATEST MODEL GRAPHICAL DEPICTION. THERE
IS A POSSIBILITY THAT WINDS COULD INCREASE TO ADVISORY LEVELS ACROSS
PORTIONS OF LINCOLN...CLARK AND MOHAVE COUNTIES SUNDAY AFTERNOON
BASED ON THE LOCAL HIGH RESOLUTION NMM MODEL. WILL LET LATER SHIFTS
EVALUATE THE NEED TO HOIST ANY WIND ADVISORIES AFTER LOOKING AT NEXT
ROUNDS OF MODEL DATA.
THE PACIFIC STORM WILL MOVE INLAND SUNDAY NIGHT WITH HIGH
PRECIPITATION CHANCES SHIFTING INTO NEVADA AND FAR SOUTHEAST
CALIFORNIA. THE LOW BECOMES LESS AMPLIFIED AND MOVES ACROSS NEVADA
MONDAY WITH THE PRECIPITATION FOCUSED IN FAR EASTERN NEVADA AND
MOHAVE COUNTY ARIZONA. THERE IS SOME POTENTIAL FOR DECENT SNOWFALL
AMOUNTS OVER THE MOUNTAINS OF SOUTHERN NEVADA SUNDAY NIGHT AND
MONDAY BUT THE FAIRLY QUICK MOVEMENT OF THE TROUGH SHOULD LIMIT
SNOWFALL TO BELOW WARNING CRITERIA. PRECIPITATION IN THE FAR EASTERN
PORTION OF THE FORECAST AREA SHOULD END QUICKLY MONDAY NIGHT AS THE
WEAKENED TROUGH MOVES INTO UTAH.
.LONG TERM...BEGINNING TUESDAY...MONDAYS SYSTEM IS HISTORY AND
ANOTHER WEAK DISTURBANCE SKIRTS THE AREA. THE MOUNTAINS ACROSS THE
NORTHERN CWA MAY BE ABLE TO WRING OUT A FEW SHOWERS TUESDAY AS THAT
RIPPLE MOVES ACROSS BUT NOTHING SIGNIFICANT EXPECTED. ANOTHER
STRONGER PACIFIC SHORTWAVE BEGINS ITS APPROACH TOWARDS THE WEST
COAST TUESDAY AND IS FORECAST TO MOVE ACROSS THE REGION WEDNESDAY.
THE GFS IS ABOUT 6 HRS FASTER THAN THE ECMWF SO THE EFFECTS COULD
LINGER THROUGH WEDNESDAY EVENING. THIS ONE COULD BRING SHOWERS TO
MANY AREAS OF THE SOUTHERN GREAT BASIN BUT THE MOJAVE DESERT SHOULD
REMAIN ESSENTIALLY DRY. DRY CONDITIONS ARE EXPECTED THURSDAY EXCEPT
IN THE SIERRA WHERE IMPACTS FROM THE NEXT SYSTEM IN LINE COULD BEGIN
BY THAT AFTERNOON. THE GFS FORECAST FOR THIS SYSTEM HAS MOST OF THE
PRECIPITATION FALLING IN THE SIERRA WHILE THE ECMWF SPREADS A QUICK
SHOT OF SHOWERS BOTH OVER THE SIERRA AND OVER THE NORTHERN CWA
ZONES. LOOKING FURTHER OUT...MODELS ALL AGREE THAT MORE UNSETTLED
WEATHER IS POSSIBLE LATE NEXT WEEKEND OR EARLY THE FOLLOWING WEEK.
IN GENERAL...EXPECT A WEEK OF GUSTY WINDS AS EACH OF THESE SYSTEM
PASSES THROUGH. TEMPERATURES WILL HAVE A HARD TIME RECOVERING ANY
ONE DAY DUE TO THE PROGRESSIVE FLOW PATTERN AND IN GENERAL...BELOW
NORMAL CONDITIONS CAN BE EXPECTED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
NVZ014.
AZ...NONE.
CA...WINTER STORM WARNING UNTIL 5 AM PDT MONDAY FOR CAZ519.
HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
CAZ520>522.
&&
UPDATE...PIERCE/KENNEDY
PREV DISCUSSION...HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 19, 4:46 AM PST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PDT SAT MAR 19 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-200700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PDT SAT MAR 19 2011 /546 AM MST SAT MAR 19 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING DOWN THE WEST COAST WILL BRING GUSTY
SOUTHWEST WINDS OVER 40 MPH TO MUCH OF THE REGION TODAY. WIND
ADVISORIES ARE IN EFFECT FOR MOST ZONES EXCEPT NORTHWEST
ARIZONA...THE COLORADO RIVER VALLEY AND THE SOUTHERN SAN BERNARDINO
COUNTY DESERTS. SEE THE LATEST WEATHER MESSAGE FOR AREA SPECIFIC
DETAILS. SNOW IN THE SOUTHERN SIERRA THIS MORNING WILL BECOME MORE
INTERMITTENT THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL INCREASE ACROSS THE SOUTHERN SIERRA SUNDAY MORNING AND
CONTINUE HEAVY AT TIMES THROUGH SUNDAY NIGHT. A WINTER STORM
WATCH IS IN EFFECT FOR THE SOUTHERN SIERRA FOR THIS PERIOD. STRONG
SOUTH TO SOUTHEAST WINDS ARE ALSO EXPECTED ACROSS INYO...ESMERALDA
AND CENTRAL NYE COUNTIES WHERE A HIGH WIND WATCH IS IN EFFECT
SUNDAY AFTERNOON THROUGH SUNDAY EVENING. THE REST OF THE REGION
WILL SEE WIDESPREAD RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS.
THIS WILL OCCUR IN ABOUT A 6 HOUR WINDOW AS A BAND OF PRECIPITATION
MOVES FROM WEST TO EAST ACROSS THE AREA SUNDAY NIGHT THROUGH
MONDAY AFTERNOON. THIS WILL LIMIT THE POTENTIAL FOR HEAVY
PRECIPITATION. TWO ADDITIONAL PACIFIC SYSTEMS ARE FORECAST TO MOVE
ACROSS THE REGION WEDNESDAY THROUGH FRIDAY THOUGH DETAILS OF
HAZARDOUS WEATHER ARE LESS THAN CLEAR AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Spring Mountains
- When
- March 20, 12:00 AM PST to March 21, 6:00 AM PST
- Where
- Spring Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Sixteen inches of snow fell at the Las Vegas Ski and Snowboard Resort.
High Wind, Lincoln County Except the Sheep Range
- When
- March 20, 1:24 PM PST to 3:07 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
A spotter measured a 63 mph gust in Pioche at 1324 PST, and law enforcement reported a power line down due to the wind at 1507 PST.
High Wind, Western Clark/Southern Nye
- When
- March 20, 3:00 PM PST to 3:30 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
A gust to 63 mph was measured at the Sandy Valley airport at 1500 PST, and at 1522 PST a structure collapsed in Sandy Valley, injuring four people and killing one horse.
High Wind, Western Clark/Southern Nye
- When
- March 20, 8:47 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred in Pahrump.
Heavy Snow, Esmeralda/Central Nye
- When
- March 20, 11:00 PM PST to March 21, 11:00 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
Six inches of snow fell in Goldfield.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 20 to 31, 20111 death · 19 events
- Flood in Arkansas, March 20, 20111 death · 1 event
- Heavy Snow and High Wind in California, March 20 to 21, 2011$250,000 · 110 kt wind · 5 events
- Lightning Strike in Iowa, March 20, 2011$100,000 · 1 event
- Wildfire in Oklahoma, March 20, 2011$15,000 · 14 events
- Flood and Hail in Illinois, March 20, 20111 in hail · 16 events
- Flash Flooding and Winter Storm in California, March 20 to 21, 201167 kt wind · 10 events
- Flooding in Wisconsin, March 20 to 28, 20118 events
- Winter Storm and High Wind in Utah, March 20 to 22, 2011$5,000 · 75 kt wind · 6 events
- Heavy Snow in Idaho, March 20 to 22, 20115 events
- Flooding in Minnesota, March 20 to 24, 20114 events
- Hail in Illinois, March 20, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279515, 279512, 279513, 279514, 279516.